Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 28, 2021, 6:59 AM CDT for St. Clair County, Shelby County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 6:59 AM CDT (11:59 UTC)
- Expired
- Mar 28, 2021, 8:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
Counties Shelby County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 12.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
602
WWUS84 KBMX 281159
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
659 AM CDT Sun Mar 28 2021
ALZ025-026-281300-
Shelby AL-St. Clair AL-
659 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND ST. CLAIR COUNTIES
UNTIL 800 AM CDT...
At 658 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Allgood to Birmingham to Tuscaloosa.
Movement was east at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Pell City, Leeds, Moody, Calera,
Chelsea, Rainbow City, Montevallo, Columbiana, Springville,
Odenville, Wilsonville, Lincoln, Margaret, Argo, Indian Springs
Village and Ashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8606 3377 8605 3369 8620 3354 8619
3351 8628 3339 8638 3329 8636 3328 8643
3318 8650 3312 8646 3307 8651 3311 8697
3317 8703 3324 8703 3353 8652 3372 8653
3380 8658 3383 8641 3398 8629 3398 8619
TIME...MOT...LOC 1158Z 258DEG 50KT 3389 8647 3345 8689 3320 8750
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 5:52 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 28, 5:52 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 552 AM CDT Sun Mar 28 2021 .UPDATE... Morning Update and 12Z Aviation. && .SHORT TERM... /Updated at 0536 AM CDT Sun Mar 28 2021/ Through Monday Night. With ample instability ahead of the approaching cold front and strong forcing aloft, thunderstorms will continue to be possible, with the strongest activity just to our north. With that said, there will be scattered pockets of severe winds and isolated pockets of hail possible across all of Central Alabama this morning in the northwest to mid afternoon in the southeast. Wind profiles have begun to veer and are quickly losing the support for tornadoes. There still is a non zero threat down to I-85 but the biggest threats will be winds and hail, so will shift the HWO to that for the rest of the day. After Noon, strong surface destabilization is expected across the south and southeast, which will result in storm intensification with time as we proceed through the afternoon. The concern for damaging winds and large hail will grow with time across the southeast due to the further increasing instability through the day on Sunday. While a brief tornado southeast can not be fully ruled out, the potential is low compared to across the northwest and northern counties this morning. As the cold front moves through, a few lingering showers are expected, but the atmosphere will stabilize quickly as cold air advection ensues. Any remaining showers should be exiting the southeast counties early tonight. Much cooler and drier air will overspread the area by Monday morning with lows in the mid 30s north to 40s elsewhere. Did add in patchy frost across the far northern counties. Not sure if the winds will die completely off but the more sheltered locations should at least see some patchy frost. Not enough coverage to issue a Frost Advisory, but worth watching. Highs on Monday will be pleasant with readings in the 60s. A warm front will lift northward Monday night with a chance of showers across the southern counties. 16 .LONG TERM... /Updated at 0211 AM CDT Sun Mar 28 2021/ With the advancing warm front, look for mostly cloudy skies on Tuesday with scattered showers and thunderstorms, with better chances of rain south of I-20. Increasing rain chances Tuesday night across north Alabama as low level southerly flow increases ahead of an approaching short wave. Looks like the best coverage here will be in the north. Behind it, a strong cold front will push through Central Alabama on Wednesday producing widespread showers and thunderstorms. There is small window across the southern counties Wednesday afternoon when surface based instability may be high enough for a low end severe threat, with wind and hail the biggest concerns. SPC has issued a day 3 marginal just to our west, so confidence is increasing that we will see a chance on Wednesday. Will go ahead and include a low end confidence for severe storms on Wednesday in the HWO. A much colder air mass will overspread the area Thursday and Friday. In fact we could see some upper 20s in the north on Friday morning. A Freeze Watch may be issued in the next few days if the trend continues. 16 && .AVIATION... 12Z TAF Discussion. Conditions will continue to deteriorate for the north as TSRA moves through the sites ahead of and along a front. Gusty winds will be possible outside of storms. A few storms could be strong to severe with the frontal passage. Threat time for storms will be best in the morning for TCL/BHM, morning to midday for EET/ASN/ANB and midday to afternoon for MGM/TOI. May return to VFR conditions again by 18z TCL to 23z TOI. 16 && .FIRE WEATHER... A band of showers and thunderstorms will track southeast across the area today. Some of the storms may be severe. Cooler with no rain after 10 PM tonight through Monday. Increasing rain chances Tuesday and Tuesday night as a warm front lifts northward. Showers likely and a chance of storms on Wednesday. No fire weather concerns due to moist ground fuels and high RH values. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 36 66 42 71 / 100 0 0 0 30 Anniston 72 39 69 46 73 / 100 0 0 10 30 Birmingham 67 40 67 47 73 / 100 0 0 10 30 Tuscaloosa 69 40 68 46 73 / 90 10 0 0 40 Calera 68 40 67 48 73 / 100 10 0 10 40 Auburn 75 42 68 51 70 / 100 20 0 20 50 Montgomery 77 44 71 51 75 / 100 20 0 10 50 Troy 81 46 71 52 76 / 100 20 0 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 28, 5:30 AM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 530 AM CDT Sun Mar 28 2021 ALZ011>015-017>050-291330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 530 AM CDT Sun Mar 28 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms will continue to be possible through the afternoon across portions of Central Alabama as a front slides southward. Large hail and damaging winds will be the primary threats along with localized flooding with any training that may develop. There could be some increase in coverage of the stronger storms this afternoon in the southeast through 4 PM. Minor flooding will occur along portions of the Tombigbee, Cahaba, Coosa, Locust Fork, and Black Warrior River Basins. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding will continue along portions of the Tombigbee, Cahaba, Coosa, Locust Fork, and Black Warrior River Basins through this week. A cold front will move through on Wednesday. At this time there is a low end threat for strong winds and large hail with the passage of the front. A freeze is possible Friday morning for the northern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon and again on Wednesday.
In the hours before
Special weather statement, Mar 28, 5:46 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
546 AM CDT Sun Mar 28 2021
ALZ017-281115-
Blount AL-
546 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
615 AM CDT...
At 546 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arab to near Holly Pond. Movement was east
at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Strawberry and Brooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3425 8644 3419 8639 3416 8658 3419 8655
3422 8655 3423 8652 3425 8652 3425 8650
3426 8649 3426 8645
TIME...MOT...LOC 1046Z 254DEG 44KT 3433 8658 3416 8669
05Special weather statement, Mar 28, 6:01 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
601 AM CDT Sun Mar 28 2021
ALZ013-015-022-023-281145-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-
601 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN
TUSCALOOSA...EAST CENTRAL PICKENS AND SOUTHEASTERN FAYETTE COUNTIES
UNTIL 645 AM CDT...
At 600 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boley Springs to near Gordo. Movement was
east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Northport, Jasper, Sumiton, Cordova, Dora, Gordo, Carrollton,
Parrish, Coker, Oakman, Sipsey, Gorgas Steam Plant, Samantha, Lake
Lurleen State Park, Boley Springs, Burnwell, Beloit, Quinton, Binion
Creek Landing and Gorgas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 8809 3365 8752 3384 8745 3391 8708
3390 8710 3386 8696 3381 8695 3377 8702
3366 8706 3366 8709 3365 8709 3360 8720
3357 8720 3355 8719 3353 8727 3350 8726
3349 8733 3346 8734 3342 8728 3322 8760
TIME...MOT...LOC 1100Z 270DEG 39KT 3362 8746 3330 8796
05Special weather statement, Mar 28, 6:27 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
627 AM CDT Sun Mar 28 2021
ALZ015-023-024-034-281230-
Walker AL-Bibb AL-Jefferson AL-Tuscaloosa AL-
627 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA...NORTHEASTERN BIBB AND JEFFERSON COUNTIES UNTIL 730 AM
CDT...
At 627 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gorgas Steam Plant to Northport. Movement
was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Bessemer, Homewood,
Northport, Mountain Brook, Trussville, Hueytown, Gardendale,
Irondale, Leeds, Moody, Fairfield, Fultondale, Holt, Center Point,
Pleasant Grove and Tarrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 8735 3365 8653 3356 8655 3355 8652
3352 8652 3351 8657 3347 8661 3347 8667
3342 8675 3337 8678 3336 8683 3333 8683
3333 8688 3327 8695 3325 8703 3317 8703
3316 8698 3313 8697 3312 8697 3320 8778
TIME...MOT...LOC 1127Z 262DEG 43KT 3360 8722 3326 8761
05Special weather statement, Mar 28, 6:34 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 AM CDT Sun Mar 28 2021
ALZ020-281200-
Cherokee AL-
634 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 700 AM CDT...
At 634 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fyffe, or near Rainsville, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3434 8547 3431 8571 3436 8566 3437 8563
3439 8562 3440 8563 3440 8561 3444 8558
3446 8558 3447 8557 3449 8557 3449 8556
3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1134Z 258DEG 47KT 3440 8587
05Special weather statement, Mar 28, 6:46 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
646 AM CDT Sun Mar 28 2021
ALZ017-018-281245-
Etowah AL-Blount AL-
646 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT AND ETOWAH
COUNTIES UNTIL 745 AM CDT...
At 646 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rosa, or near Oneonta, moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Blountsville,
Cleveland, Glencoe, Sardis City, Steele, Altoona, Snead, Susan Moore,
Walnut Grove, Reece City, Allgood, Fairview, Rosa, Tabor Road and
Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3411 8584 3412 8579 3410 8580 3399 8574
3395 8617 3399 8620 3397 8625 3399 8628
3393 8633 3391 8657 3410 8661 3416 8636
3410 8630 3418 8619 3419 8611 3420 8610
3420 8584
TIME...MOT...LOC 1146Z 254DEG 42KT 3402 8647
05Special weather statement, Mar 28, 6:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
659 AM CDT Sun Mar 28 2021
ALZ025-026-281300-
Shelby AL-St. Clair AL-
659 AM CDT Sun Mar 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND ST. CLAIR COUNTIES
UNTIL 800 AM CDT...
At 658 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Allgood to Birmingham to Tuscaloosa.
Movement was east at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Pell City, Leeds, Moody, Calera,
Chelsea, Rainbow City, Montevallo, Columbiana, Springville,
Odenville, Wilsonville, Lincoln, Margaret, Argo, Indian Springs
Village and Ashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8606 3377 8605 3369 8620 3354 8619
3351 8628 3339 8638 3329 8636 3328 8643
3318 8650 3312 8646 3307 8651 3311 8697
3317 8703 3324 8703 3353 8652 3372 8653
3380 8658 3383 8641 3398 8629 3398 8619
TIME...MOT...LOC 1158Z 258DEG 50KT 3389 8647 3345 8689 3320 8750
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:47 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 43 min |
| Mar 28, 3:25 AM CDT | Special Weather Statement | BMX | Winston | 35 min |
| Mar 28, 3:47 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 58 min |
| Mar 28, 4:15 AM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Mar 28, 4:32 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 47 min |
| Mar 28, 5:17 AM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Mar 28, 5:46 AM CDT | Special Weather Statement | BMX | Marshall | 29 min |
| Mar 28, 6:01 AM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 44 min |
| Mar 28, 6:13 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 62 min |
| Mar 28, 6:27 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 63 min |
| Mar 28, 6:34 AM CDT | Special Weather Statement | BMX | DeKalb | 26 min |
| Mar 28, 6:46 AM CDT | Special Weather Statement | BMX | Blount, Etowah | 59 min |
| Mar 28, 7:13 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 32 min |
| Mar 28, 7:19 AM CDT | Special Weather Statement | BMX | Cherokee | 26 min |
| Mar 28, 7:37 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 38 min |
| Mar 28, 7:41 AM CDT | Special Weather Statement | BMX | Bibb, Shelby | 64 min |
| Mar 28, 7:45 AM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Mar 28, 7:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Mar 28, 8:05 AM CDT | Special Weather Statement | BMX | Clay, Talladega | 55 min |
| Mar 28, 8:22 AM CDT | Special Weather Statement | BMX | Coosa | 23 min |
| Mar 28, 8:23 AM CDT | Special Weather Statement | BMX | Perry | 37 min |
| Mar 28, 8:38 AM CDT | Special Weather Statement | BMX | Randolph | 37 min |
| Mar 28, 9:40 AM CDT | Special Weather Statement | BMX | Clay | 35 min |
| Mar 28, 9:44 AM CDT | River Flood Warning | BMX | Cherokee, Etowah, St. Clair | 8 days |
| Mar 28, 10:03 AM CDT | Special Weather Statement | BMX | Randolph | 42 min |
| Mar 28, 10:33 AM CDT | Special Weather Statement | BMX | Chambers | 42 min |
| Mar 28, 12:38 PM CDT | River Flood Warning | BMX | Sumter | 57 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.